Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 181, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 7, 2008, 3:43 PM CDT for Foster County, Stutsman County, North Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2008, 3:43 PM CDT (20:43 UTC)
- Expired
- Jul 7, 2008, 4:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Foster County, ND, Stutsman County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 4:00 PM CDT | HAIL 0.75 | Carrington, ND | 3/4 INCH HAIL REPORTED BY THE NORTH DAKOTA STATE HIGHWAY PATROL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 3:26 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 247 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- -43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 072043
SVRBIS
NDC031-093-072145-
/O.NEW.KBIS.SV.W.0181.080707T2043Z-080707T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
343 PM CDT MON JUL 7 2008
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA...
NORTHERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 445 PM CDT
* AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11
MILES WEST OF CARRINGTON...OR 49 MILES NORTHWEST OF JAMESTOWN...AND
MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CARRINGTON BY 400 PM CDT...
MELVILLE BY 410 PM CDT...
BORDULAC BY 415 PM CDT...
5 MILES NORTH OF EDMUNDS BY 420 PM CDT...
KENSAL BY 435 PM CDT...
COURTENAY BY 445 PM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.
LAT...LON 4693 9844 4731 9949 4733 9948 4734 9927
4760 9926 4760 9885 4761 9883 4760 9852
4758 9850 4739 9850 4734 9849 4733 9847
TIME...MOT...LOC 2043Z 289DEG 32KT 4747 9935
$$
CJS/RSL3 follow-up statements
000
WWUS53 KBIS 072056
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
356 PM CDT MON JUL 7 2008
NDC031-093-072145-
/O.CON.KBIS.SV.W.0181.000000T0000Z-080707T2145Z/
FOSTER ND-STUTSMAN ND-
356 PM CDT MON JUL 7 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHERN STUTSMAN AND FOSTER COUNTIES...
AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 6 MILES WEST OF CARRINGTON...OR 45 MILES NORTHWEST OF
JAMESTOWN...MOVING EAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CARRINGTON BY 400 PM CDT...
MELVILLE BY 410 PM CDT...
BORDULAC BY 415 PM CDT...
5 TO 10 MILES NORTH OF EDMUNDS BY 420 PM CDT...
KENSAL BY 435 PM CDT...
COURTENAY BY 445 PM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4693 9844 4731 9949 4733 9948 4734 9927
4760 9926 4760 9885 4761 9883 4760 9852
4758 9850 4739 9850 4734 9849 4733 9847
TIME...MOT...LOC 2056Z 289DEG 32KT 4743 9919
$$
CJS/RSL000
WWUS53 KBIS 072111
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
411 PM CDT MON JUL 7 2008
NDC031-093-072145-
/O.CON.KBIS.SV.W.0181.000000T0000Z-080707T2145Z/
FOSTER ND-STUTSMAN ND-
410 PM CDT MON JUL 7 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN STUTSMAN AND FOSTER COUNTIES...
AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BORDULAC...OR 37 MILES NORTHWEST OF JAMESTOWN...MOVING
SOUTHEAST AT 35 MPH.
THIS STORM PRODUCED PENNY SIZE HAIL IN CARRINGTON AT 400 PM CDT.
THE SEVERE THUNDERSTORM WILL BE NEAR...
BORDULAC BY 415 PM CDT...
5 MILES NORTH OF EDMUNDS BY 420 PM CDT...
KENSAL BY 435 PM CDT...
COURTENAY BY 445 PM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4724 9929 4734 9927 4760 9926 4760 9885
4761 9884 4760 9852 4758 9850 4739 9850
4734 9849 4733 9847 4693 9844
TIME...MOT...LOC 2110Z 289DEG 32KT 4739 9902
$$
CJS/RSL000
WWUS53 KBIS 072128
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
428 PM CDT MON JUL 7 2008
NDC031-093-072145-
/O.CON.KBIS.SV.W.0181.000000T0000Z-080707T2145Z/
FOSTER ND-STUTSMAN ND-
427 PM CDT MON JUL 7 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN STUTSMAN AND SOUTHEASTERN FOSTER COUNTIES...
AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS OF 60 MPH. THIS STORM WAS LOCATED NEAR
KENSAL...OR 29 MILES NORTH OF JAMESTOWN...MOVING SOUTHEAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
KENSAL BY 430 PM CDT...
COURTENAY BY 445 PM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4722 9924 4752 9899 4758 9885 4758 9850
4739 9850 4734 9849 4733 9847 4693 9844
TIME...MOT...LOC 2127Z 289DEG 32KT 4731 9881
$$
CJS/RSLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:55 PM CDT, 48 minutes earlier.
Area forecast discussion, Jul 7, 2:55 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 255 PM CDT MON JUL 7 2008 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT CURRENTLY A COLD FRONT IS MOVING THROUGH THE REGION...AND SOME CONVECTION IS BEGINNING TO FIRE FROM SOUTHWEST OF BISMARCK TO JUST EAST OF MINOT. THIS CONVECTION WILL ENCOUNTER A MORE FAVORABLE ENVIRONMENT AS IT MOVES EAST...AND THE THUNDERSTORMS WILL BECOME MORE NUMEROUS AND SOME SEVERE WEATHER MAY DEVELOP. FOR THE REMAINDER OF THE FORECAST PERIOD THE WESTERLIES STAY OVER NORTH DAKOTA WITH A SLIGHT CYCLONIC CURVATURE AND PASSING UPPER LOWS IN CANADA. THIS WILL BRING A CONTINUING CHANCE OF ACTIVITY TO OUR REGION THIS WORK WEEK. POPS HAVE BEEN INSERTED FOR WEDNESDAY NIGHT AND THURSDAY NIGHT WHEN THE STRONGEST WAVES COME THROUGH. HOWEVER ACTIVITY IS POSSIBLE ON OTHER DAYS ALSO. .LONG TERM...FRIDAY THROUGH MONDAY NIGHT THE TREND ALOFT IS FOR ZONAL FLOW WITH A SERIES OF WAVES MOVING THROUGH. EACH SHORT WAVE WILL INCREASE THE CHANCE OF CONVECTION BUT TIMING WILL BE A PROBLEM. CONSEQUENTLY...WILL HAVE ON AND OFF AGAIN CHANCE OF THUNDERSTORMS THROUGH THE EXTENDED WITH TEMPERATURES AT OR A LITTLE BELOW NORMAL. && .AVIATION...A LINE OF THUNDERSTORMS HAVE DEVELOPED FROM NEAR THE INTERNATIONAL PEACE GARDENS...80 MILES NORTHEAST OF MINOT...ALONG A CURVE THROUGH HARVEY...70 MILES EAST OF MINOT...TO NEAR ELGIN...50 MILES SOUTHWEST OF BISMARCK. THE THUNDERSTORMS HAVE FORMED ALONG THE SURFACE TROUGH AND WILL MOVE SLOWLY EAST THROUGH THE LATE AFTERNOON AND EARLY EVENING. GUSTY NORTHWEST WINDS BEHIND THE TROUGH HAVE BROUGHT DRIER AIR...AND LITTLE CHANCE OF PRECIP ALTHOUGH SMALL CONVECTIVE CUMULUS CAN BE EXPECTED. CONDITIONS WILL IMPROVE THROUGH THE EVENING AS THE TROUGH MOVES EAST AND DRIER AIR MOVES INTO THE AREA. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TSW/RL
Hazardous weather outlook, Jul 7, 4:39 AM CDT, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 439 AM CDT MON JUL 7 2008 NDZ001>003-009>011-017>021-031>035-040>046-080945- DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN- MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- 439 AM CDT MON JUL 7 2008 /339 AM MDT MON JUL 7 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE DAY AS A COLD FRONT MOVES THROUGH. NORTHWEST WINDS OF 15 TO 30 MPH WILL DEVELOP OVER WESTERN NORTH DAKOTA BEHIND THE COLD FRONT THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS WILL DEVELOP WEDNESDAY NIGHT. THERE IS A POTENTIAL FOR SOME OF THE THUNDERSTORMS TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-080945- BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER- STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY- 439 AM CDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE THROUGH CENTRAL NORTH DAKOTA THIS AFTERNOON. NUMEROUS SHOWERS AND THUNDERSTORMS IN THE MORNING WITH HEAVY RAIN BEING THE MAIN THREAT...WILL TRANSITION TO SCATTERED SHOWERS AND THUNDERSTORMS IN THE AFTERNOON. SOME THUNDERSTORMS MAY BE SEVERE WITH HEAVY RAINFALL...LARGE HAIL...AND DAMAGING WINDS IN THE AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS WILL DEVELOP WEDNESDAY NIGHT. THERE IS A POTENTIAL FOR SOME OF THE THUNDERSTORMS TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IF THE THUNDERSTORMS BECOME SEVERE. KS
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:37 PM CDT | Severe Thunderstorm Warning | BIS | Burke | 53 min |
| Jul 6, 9:29 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Renville, Ward | 61 min |
| Jul 6, 10:29 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 61 min |
| Jul 6, 11:28 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 62 min |
| Jul 6, 11:51 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 40 min |
| Jul 7, 2:34 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 56 min |
| Jul 7, 2:36 PM CDT | Tornado Warning | BIS | Rolette | 24 min |
| Jul 7, 3:10 PM CDT | Tornado Warning | BIS | Rolette | 35 min |
| Jul 7, 3:13 PM CDT | Severe Thunderstorm Warning | BIS | Wells | 62 min |
| Jul 7, 3:22 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 53 min |
| Jul 7, 4:10 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 50 min |
| Jul 7, 4:51 PM CDT | Severe Thunderstorm Warning | BIS | Logan | 54 min |
| Jul 7, 4:57 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 31 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.